Almost All Parents Misdose Child Medications - Make Sure You're Not One Of Them.

In news that shocked even me, a new study shows that almost all parents put their children in danger due...
In news that shocked even me, a new study shows that almost all parents put their children in danger due to misdosing medication. Recently, scientists ran a study that consisted of 97 child caregivers - dads, moms and childcare workers. The researchers set up a pretend scenario involving a child with a fever and cold symptoms. Then they asked the adults how they would administer medication. Shockingly, here's what happened:
  • 61% got the dosage wrong.
  • 17% of adults administered an overdose of medication.
  • Just 14% managed to give the child the correct (and safe) dose of medication.
This is a HUGE deal. One researcher notes, "Across the country, almost half of the 119,000 calls received at our emergency centers across the country were from distraught parents who had accidentally given their child an overdose, and 15 percent of those required immediate hospitalization." This study was Australia based, but the results in similar North America studies are much the same. According to a report published by the American Medical Association, "Children between the ages of two and 12 are inaccurately dosed up to 73% of the time, increasing emergency room visits in two thirds of the cases." It's noted that acetaminophen, widely used in homes is one of the most misused, misdosed medications. What's the problem?: The wrong dose of medication can seriously harm or kill a child. According to Dr. Moles at the International Pharmaceutical Federation in Lisbon, parents and child caregivers don't realize that it's better to base medication doses on weight, rather than age.
  • ALWAYS check with your child's pediatrician before giving your child medication. Your pediatrician not only can tell you the correct dosage, but can tell you if your child even needs medication.
  • If you want a better way to measure medications, consider Children's AccuDial products - which feature a weight-based rotating label. These aren't available in the US yet, but are available in Canada.
  • Use a real medicine cup or dropper NOT a spoon or teaspoon from the kitchen - studies show this is a common way that kids end up getting too much (or not enough) medicine. If you lose the cup or dropper that comes with the medicine, make sure you have an extra one on hand.
  • If you think you've misdosed your child's medication call poison control at once. Medication is considered a poison when given in the wrong amount.

Tags: child medication child poisoning kids medication medication overdose misdose medication overdose


recommended for you

Comments